Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Quad Cities, IA

September 4, 2005Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 4, 2005, 11:15 AM CDT for Linn County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2005, 11:15 AM CDT (16:15 UTC)
Expired
Sep 4, 2005, 11:46 AM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:16 AM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Sep 4, 3:16 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 AM CDT SUN SEP 4 2005

.SYNOPSIS...
A SURFACE RIDGE...EXTENDING VERTICALLY UP TO AROUND
700MB...CONTINUES TO BE CENTERED NEAR THE CWA.  ON THE WESTERN EDGE
OF THE RIDGE...NOCTURNAL CONVECTION HAS FIRED FOR THE THIRD NIGHT IN
A ROW.  THE MAIN MCS TONIGHT HAS DEVELOPED ACROSS EASTERN
MINNESOTA...AND IS NOW MOVING SOUTH THROUGH NORTHEAST IOWA AND FAR
WESTERN MINNESOTA.  IT IS CURRENTLY IN THE DISSIPATING STAGE...AND
THE CONVECTIVE ELEMENTS HAVE BEEN DECREASING IN STRENGTH AND
BECOMING MORE SCATTERED IN THE LAST HOUR AS THEY NEAR WATERLOO. AS
OF YET...NO SHOWERS HAVE BEEN ABLE TO SUSTAIN THEMSELVES IN OUR CWA.
FARTHER NORTH...WARM ADVECTION OVER TOP OF THE COLD POOL IN
MINNESOTA CONTINUES TO FIRE SCATTERED SLOW MOVING STORMS.  THIS
ACTIVITY AND THE DISSIPATING MCS ARE SUPPORTED BY A VORT MAX WITHIN
THE MID LEVEL FLOW...WHICH IS MOVING SOUTHEAST.

&&

.SHORT TERM (TODAY AND TONIGHT)...
THE MAIN FORECAST QUESTION TODAY WILL BE HOW FAR SOUTH WILL THE
CONVECTION GET IN OUR CWA BEFORE DISSIPATING.  THEN...WILL ANY
FURTHER DEVELOPMENT OCCUR THIS AFTERNOON DURING PEAK HEATING.  ALL
OF THIS WILL STRONGLY AFFECT HIGH TEMPERATURES OVER THE CWA.  THESE
QUESTIONS ARE TYPICALLY HARD TO ANSWER DURING A WEAKLY FORCED MCS
EVENT...AND ARE MORE DIFFICULT THIS ROUND...AS NO MODEL HAS
INITIALIZED THE CURRENT CONVECTION WELL AT ALL.  THE DISSIPATING MCS
WILL CONTINUE TO DROP SOUTH EARLY THIS MORNING...AS IT BECOMES MORE
SCATTERED IN NATURE. FOR NOW...WILL GO WITH HIGHER (40-60 SCATTERED)
POPS THIS MORNING NORTHWEST...TO ISOLATE (20S) JUST SOUTH OF THE
INTERSTATE 80 CORRIDOR...AND WILL REMAIN DRY THIS AFTERNOON.
HOWEVER...MAY HAVE TO DO A LAST MINUTE UPDATE TO THIS BEFORE
GRID/ZONE ISSUANCE SHOULD CONVECTIVE TRENDS DEMAND IT.  CLOUD COVER
IS MORE PROBLEMATIC...AS CIRRUS FROM THE SCATTERED MINNESOTA STORMS
MAY LINGER BEYOND THE DEAD MCS CIRRUS.  STILL...I FEEL ALL AREAS
WILL BE AT LEAST PARTLY CLOUDY DURING THE AFTERNOON HOURS...AND
SHOULD BE ABLE TO CLIMB TO NEAR YESTERDAYS READINGS.  TONIGHT...WILL
CONTINUE A DRY FORECAST...WITH TEMPS NOT NEARLY AS COOL AS PREVIOUS
NIGHTS AS READINGS HOLD IN THE LOWER TO MID 60S (A FEW MID TO UPPER
50S WILL STILL BE POSSIBLE IN FAVORED AREAS IN THE FAR EAST WHERE
WINDS WILL BE CALM AGAIN).

..ERVIN..

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
MODEL DISCREPANCIES CONTINUE REGARDING SYSTEM APPROACHING FROM THE
NORTHWEST EARLY TO MIDWEEK IN BOTH TIMING AND AMPLITUDE OF
UPPER-LEVEL TROUGH.  UKMET AND ECMWF HAVE TRENDED TOWARD MORE
AMPLIFIED AND SLOWER SOLUTIONS THAN GFS AND NAM... AND AM LEANING
TOWARD THE EUROPEAN MODELS IN SLOWING DOWN THE SYSTEM.  CONFIDENCE
IN TIMING PRECIP EVENTS IS LOW FOR MIDWEEK.

EXPECT MON TO BE MOSTLY CLEAR AND WARM AGAIN WITH GOOD DAYTIME
HEATING AND 850MB TEMPS NEAR 18C.  MOISTURE SHOULD BUILD MON AND
TUES AHEAD OF SYSTEM... THUS EXPECT MIN TEMPS WILL CONTINUE TO
INCREASE BY A CATEGORY OR TWO OVER TEMPS TONIGHT.  MAY SEE SOME
CLOUDS TUES WITH INCREASED MOISTURE IN LOW AND MID LEVELS... BUT
WITH WARM AIR ADVECTION AT SURFACE... STILL EXPECT TEMPS TO WARM AT
LEAST AS MUCH AS MON.  HAVE GONE AT UPPER END TO SLIGHTLY ABOVE
GUIDANCE FOR TUES TEMPS.  EVEN THE FASTER GFS KEEPS AREA DRY UNTIL
WED EVENING... THUS HAVE DROPPED POPS IN ALL BUT NORTHERN TIER OF
COUNTIES TUES AND DROPPED TO SILENT 20S IN ALL BUT NORTHWEST ON WED
MORNING/AFTERNOON.  CHANCE OF PRECIP LOOKS BETTER FOR WED
NIGHT/THURS MORNING... PARTICULARLY IN NORTHERN CWA. SHORTWAVE WILL
BE RIDING OVER TOP OF WEAKENING UPPER-LEVEL RIDGE... AND SURFACE LOW
WILL BE LIFTING FROM SOUTHWEST TO NORTHEAST OVER CWA.  WEAK FRONT
WILL PUSH SOUTHEASTWARD THROUGH CWA IN ASSOCIATION WITH PRECIP
BEFORE HANGING UP AS A DIFFUSE EAST-WEST BOUNDARY AND RETURNING
NORTHWARD AS A WARM FRONT LATER IN THE WEEK.  EXPECT COOLER TEMPS
BEHIND BOUNDARY... BUT LACKING A STRONG NORTHWESTERLY FLOW BEHIND
FRONT... TEMPS SHOULD NOT DIP FAR BELOW NORMALS.

DID NOT TOUCH FORECAST BEYOND DAY 4 GIVEN MODEL UNCERTAINTIES ON
SURFACE FEATURES SUCH AS WARM FRONT PLACEMENT AND STRENGTH... AS
WELL AS LOCATION OF BEST UPPER-LEVEL SUPPORT FOR PRECIP.

..MAYES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/MAYES
Hazardous weather outlook, Sep 4, 5:02 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 AM CDT SUN SEP 4 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
502 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS THIS MORNING AS IT
DISSIPATES.  ANY THUNDERSTORMS THAT OCCUR THIS MORNING WILL NOT BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE OUTLOOK AREA
NORTH OF HIGHWAY 30 TUESDAY NIGHT...AND OVER THE ENTIRE OUTLOOK AREA
WEDNESDAY AND WEDNESDAY NIGHT.  ANOTHER CHANCE OF THUNDERSTORMS IS
EXPECTED THURSDAY NIGHT.  IT IS TOO EARLY TO DETERMINE THE THREAT
SEVERE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ERVIN/MAYES

In the hours before

Local storm report, Sep 4, 10:21 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1021 AM CDT SUN SEP 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HAIL             DEWITT                  41.82N 90.55W
09/04/2005  0.50 INCH        CLINTON            IA   NWS EMPLOYEE

            HAIL UP TO DIME SIZE

&&

TTAS

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.